Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Liver Damage After PEP
Jun 17, 2011

Dear Dr,

I piled all my stupidity into 3 months and took PEP twice, 2 weeks apart, finishing both courses.

tests to date are hiv- and no hepatitis and no other problems. regular health check 3 months before PEP showed normal LFTs.

Blood tests during PEP showed insignificant ALT level increase.

But a few days before the end of the 2nd course of PEP, my ALT went up to 80 (from 70), my GGT went up to 145 (from 70), and my triglycerides went to 3.2 (from 1.1)

why would i be fine for two months and suddenly get affected.

liver ultrasound showed slightly fatty liver. i havent been able to tell my doc the reason for the liver problems but i may have to come clean as he is perplexed..

my question is.. is this liver damage severe? and is it reversible now that i have stopped taking PEP.

I have no interest in ever living thru that again. completely off risky sex months after finishing PEP now, and glad to be so.

Response from Dr. Henry

Many HIV regimens may increase some lipid levels (including triglycerides)-particularly some protease inhibitor based regimens. That may be some modest liver fat accumulation but very rarely would there be a serious non-reversible problem after a course of PEP (other liver issues such as viral hepatitis, alcohol liver disesae, and pre-existing fatty liver can greatly influence what happens while on some PEP regimens). KH



Previous
Starting meds but epileptic
Next
recently diagnosed

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement